Jumping around here a bit…
Getting chemotherapy is exhausting. Let’s juts face it. These drugs take a toll on your body unlike any other. I know you’re probably awaiting the follow up to my original post on the Unexpected Phyllodes Tumor, and I promise that it’s in progress. In the meantime, however, I just wanted to give a brief update on what’s going on right now.
I’m receiving AIM chemotherapy, which is a mixture of three different drugs. Doxorubicin (brand named Adriamycin), Mesna, and Ifosfamide. I will admit that I’m feeling a little foggy right now, so I will provide some links for a better explanation for what these drugs can do here, here, and here.
This is my second round of a six course treatment. I will be receiving a cycle of 4 days of continuous infusion every 21 days. After this round, I have four more to go. So keep ya girl in your thoughts, prayers, gently lit candles, or support me in whatever way that you are moved.
These vary, but are surprisingly consistent. With all the fluids that are being pumped into me, I do feel pretty puffy. My hands, legs, ankles and feet are swollen. My heart rate does tend to drop, quite unnoticeably to me, which is pretty scary. My baseline heart rate was in the 90s and since my second round of treatment, has dropped to the mid 50s. This is much better than my first round, when it dropped to the mid 40s. It’s a scary ordeal to say the least.
One of the most disgusting side effects is the coating that appears on my tongue after my treatment starts. This makes everything taste horrible, for the most part. Drinking water is the most difficult if you can imagine. I’ve developed an aversion to most things that I would otherwise relish to drink or eat. After my first treatment, I had a really scary case of thrush and mouth sores that made it impossible for me to eat or drink anything other than chilled Ensure and vanilla milkshakes. I even tried baby food, soft eggs, oatmeal, cream of wheat, and various soups. Some had better rates of success than others. I ultimately tackled these side effects with oral Nystatin suspension (an anti-fungal) and prescription Diflucan, which helped speed up things tremendously. As a result of this inability to eat and drink, I lost about 10 extra pounds since my last infusion, and actually had to report to a hospital to get a saline infusion just to keep me from being dehydrated!
Nausea isn’t as bad as you’d think. They are very proactive in providing anti-nausea medications to help circumvent vomiting and those types of things, so that’s truly a relief. Let’s just say, however, that the
hospital food does have a way of inflating these feelings of nausea. I must admit that most foods would probably exacerbate these feelings while being pumped with this stuff, so I will retract my previous statement here.
How I start my day…
I usually start with a B1 vitamin, and a combination of other drugs to prepare me for my chemo treatment and to prevent me from getting blood clots.
Periodically, I also have to do these neuro-checks, to make sure that my cognitive abilities aren’t becoming too impaired by my treatment. For the most part, they involve questions related to whether I know where I am, who I am and if I can recall periodic events in my life. So far, so good.
This is where I leave you,
I apologize that I don’t have much energy to continue this post. But, I will come back as soon as I’m replenished. Thank you so much for sharing this journey and as always, your thoughts, comments and questions are always welcome.
Much love and respect. Fist bumps of love to you all…